Alert archive / New Mexico / High Wind Warnings in 2020

High Wind Warning 6, NWS Midland/Odessa, TX

February 2, 2020Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Feb 2, 2020, 2:45 AM MST for Eddy County, New Mexico; Culberson County, Texas. It took effect at Feb 3, 2020, 12:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2020, 2:45 AM MST (09:45 UTC)
In effect from
Feb 3, 2020, 12:00 AM MST
Expired
Feb 3, 2020, 4:16 AM MST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS74 KMAF 020945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CST Sun Feb 2 2020

NMZ027-TXZ270-271-022200-
/O.NEW.KMAF.HW.W.0006.200203T0700Z-200204T1300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MST Sun Feb 2 2020

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MST
TUESDAY...

* WHAT...Southwest winds 40 to 60 mph with gusts up to 80 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From midnight tonight to 6 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ273-022200-
/O.NEW.KMAF.HW.A.0003.200203T1200Z-200204T1300Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
345 AM CST Sun Feb 2 2020 /245 AM MST Sun Feb 2 2020/

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...In New Mexico, Eddy County Plains.  In Texas, Eastern 
  Culberson County.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation.  Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
185 
WWUS74 KMAF 022052
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
252 PM CST Sun Feb 2 2020

NMZ027-TXZ270-271-031200-
/O.CON.KMAF.HW.W.0006.200203T0700Z-200204T1300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
152 PM MST Sun Feb 2 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM MST TUESDAY...

* WHAT...Southwest winds 40 to 60 mph with gusts up to 80 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From midnight tonight to 6 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ273-031200-
/O.CON.KMAF.HW.A.0003.200203T1200Z-200204T1300Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
252 PM CST Sun Feb 2 2020 /152 PM MST Sun Feb 2 2020/

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County. 

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
545 
WWUS74 KMAF 031116
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
516 AM CST Mon Feb 3 2020

TXZ271-032330-
/O.CAN.KMAF.HW.W.0006.000000T0000Z-200204T1300Z/
/O.NEW.KMAF.HW.W.0007.200203T1300Z-200204T1800Z/
/O.NEW.KMAF.HW.A.0004.200205T0200Z-200205T1400Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
416 AM MST Mon Feb 3 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING FOR GAP WINDS THROUGH GUADALUPE PASS...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 60 mph expected.  For the High Wind Watch, 
  northeast winds 25 to 35 mph with gusts up to 50 mph possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until 11 AM MST Tuesday. For 
  the High Wind Watch, from Tuesday evening through Wednesday 
  morning.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-032330-
/O.CAN.KMAF.HW.W.0006.000000T0000Z-200204T1300Z/
/O.NEW.KMAF.HW.W.0007.200203T1300Z-200204T1800Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
416 AM MST Mon Feb 3 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County.  In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...Until 11 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ273-032330-
/O.UPG.KMAF.HW.A.0003.200203T1200Z-200204T1300Z/
/O.NEW.KMAF.WI.Y.0006.200203T1300Z-200204T0000Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
516 AM CST Mon Feb 3 2020 /416 AM MST Mon Feb 3 2020/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains.  In Texas, Eastern 
  Culberson County.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

TXZ272-032330-
/O.NEW.KMAF.WI.Y.0006.200203T1300Z-200204T0000Z/
Van Horn and Highway 54 Corridor-
Including the city of Van Horn
516 AM CST Mon Feb 3 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 1, 9:47 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 1, 9:47 PM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1047 PM CST Sat Feb 1 2020

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

VFR conditions with increasing high clouds will continue the next
24 hours. Light southwesterly winds will back more to the south on
Sunday, and  could become elevated and gusty after 18Z, with
gusts to around 20kt possible.

&&

.PREV DISCUSSION... /issued 307 PM CST Sat Feb 1 2020/

DISCUSSION...

Above normal temperatures are in the forecast through Monday, then
things begin to change for the colder. An upper level disturbance
over western Mexico will pivot east Sunday, resulting in an
increase in high level clouds. Despite the cloudiness temperatures
will warm nicely Sunday. Westerly winds Monday will keep highs up
above normal, with winds approaching warning criteria over the
Guadalupes and nearing advisory criterion across the southeastern
New Mexico plains.

Another stronger upper level disturbance rotating through an
increasingly broad cyclonic flow will send a chunk of arctic air
down through the Panhandles and the South Plains and across west
Texas and southeastern New Mexico Tuesday. Timing of the front is
a bit difficult right now but expect the front to enter our
northern CWA by midday, and to the Rio Grande by the end of the
day. Along with the colder air, moisture will increase over the
region. Right now, we expect to see a pretty good shot at a
rain/snow mix over the CWA Tuesday night through Wednesday
morning. The best likelihood for snow should start late Tuesday
night. Accumulations will be light, generally under an inch, with
the best chances for moisture over the western Low Rolling Plains.

It will be chilly Wednesday with decreasing clouds, then we'll see
a warming trend beginning Thursday under broad zonal flow aloft.
Temperatures will rebound quickly to above normal readings next
weekend, with the potential for windy conditions again. Things
look to be dry after Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     38  73  47  73 /   0   0   0   0
Carlsbad                       36  72  43  69 /   0   0   0   0
Dryden                         44  71  47  76 /   0   0   0   0
Fort Stockton                  43  73  49  73 /   0  10   0   0
Guadalupe Pass                 42  58  41  58 /   0   0   0   0
Hobbs                          34  68  43  68 /   0   0   0   0
Marfa                          32  62  38  66 /   0  10   0  10
Midland Intl Airport           39  70  47  72 /   0   0   0   0
Odessa                         40  70  46  72 /   0   0   0   0
Wink                           36  70  43  73 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, Feb 2, 2:09 AM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
309 AM CST Sun Feb 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
309 AM CST Sun Feb 2 2020 /209 AM MST Sun Feb 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe Mountains
beginning tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Warning continues for the Guadalupe Mountains through
Monday night. A High Wind Watch is in effect for Eddy County and
eastern Culberson County Monday through Monday night.

There is a chance of winter weather for most of the area Tuesday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:45 AM MSTHigh Wind WatchMAFEddy26 hr

Nearby

High Wind Warnings in New Mexico, 2020High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.